Mississippi, 2020

Flash Flooding and Damaging Wind in Mississippi, July 1, 2020

July 1, 2020 · NWS MEG · 7 events in 5 counties and zones

Slow-moving thunderstorms developed along an outflow boundary across West Tennessee, near the Tennessee River, and Northeast Mississippi during the early morning hours on July 1, 2020. Some locations picked up more than 6 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$480,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Slow-moving thunderstorms developed along an outflow boundary across West Tennessee, near the Tennessee River, and Northeast Mississippi during the early morning hours on July 1, 2020. Some locations picked up more than 6 inches of rain. Meanwhile, a mesoscale convective system that developed over Southeast Nebraska and Northwest Missouri earlier in the day raced southeast and moved through the Mid-South during the afternoon and early evening hours with more heavy rain and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 1, 5:35 AM CST, 20 minutes earlier.

Area forecast discussion, Jul 1, 5:35 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
635 AM CDT Wed Jul 1 2020

.UPDATE...
See the 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 345 AM CDT Wed Jul 1 2020/

DISCUSSION...

Convection continues to develop across West Tennessee near the
Tennessee River as well as Northeast Mississippi. Some locations
have picked up as much as 4-7 inches of rain. The convection
seems to be firing along an outflow boundary from previous
convection. Several CAM models show continued development along
this boundary into the morning hours. Flash flooding will continue
to be a possibility in areas that have already received a lot of
rainfall.

By 18-19Z(1-2 PM), expect an MCS(currently located across
Southeast Nebraska/Northwest Missouri)to come racing into the
Mid- South and will combine with whatever convection remains from
the morning hours. The MCS will push south through the entire area
by 23-01Z(6-8 PM). Damaging winds and isolated heavy rainfall
will be the main threats.

Redevelopment of showers and thunderstorms will occur during the
overnight hours tonight as another shortwave moves through the
upper trof that is currently located over the Tennessee River
Valley. In addition, a back door cold front will begin moving into
the area. This may bring additional heavy rainfall to the areas
that are currently receiving it already. As a result, increased
chances for flash flooding may occur. However, confidence in
exactly where the development will occur is low. If confidence
increases today, a Flash Flood Watch may need to be issued for
portions of West Tennessee and Northeast Mississippi.

By Thursday, the upper trof over the Tennessee River will sink to
the southeast while the back door cold front stalls out over
Southeast Arkansas. Chances for showers and thunderstorms will be
focused across areas from Phillips County, Arkansas over to
Monroe County, Mississippi.

A weak upper level low pressure system will eventually develop
over Southern Alabama by the end of the week into the weekend.
Models show the upper low meandering around the southeast through
the weekend into early next week. This may bring increased chances
for showers and thunderstorms to Northeast Mississippi and areas
of West Tennessee near the Tennessee River during this time period.
However, confidence is low as models seem to be having a hard
time with consistency on where exactly this upper level low will
develop and track.

Overall, temperatures and humidity levels will be typical for
this time of year over the next 7 days. Highs will be in the upper
80s to lower 90s. Lows will generally be in the 70s.

KRM

&&

.AVIATION...
/12z TAFs/

Convection will persist over portions of west TN and northeast MS
this morning but we may see a bit of a lull by midday into early
afternoon. Additional convective development across the CWA is
expected this afternoon with an MCS moving southeast across the
area. Scattered trailing showers, and a few thunderstorms, are
expected this evening, but additional overnight is expected to
develop. Confidence is low after 03z so will leave VCSH in the
forecast at this time. Expect prevailing VFR conditions with tempo
IFR and MVFR ceilings and visibility within thunderstorms.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jul 1, 2:59 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
359 AM CDT Wed Jul 1 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-021200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
359 AM CDT Wed Jul 1 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible across the Mid-South
today into the overnight hours. Damaging winds and localized
flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat indices of 105 to 108 degrees will be possible Thursday
portions of East-Central Arkansas and Northwest Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Special weather statement, Jun 30, 11:58 PM CST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
1258 AM CDT Wed Jul 1 2020

MSZ017-024-010645-
Itawamba MS-Monroe MS-
1258 AM CDT Wed Jul 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...

Itawamba County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...

At 1257 AM CDT...a strong thunderstorm producing winds at least 40
mph was located near Fulton, moving southeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm. Damage to tree limbs could
result in scattered power outages.

People in Itawamba and northeastern Monroe Counties should monitor
this storm closely.

LAT...LON 3390 8823 3398 8855 3447 8854 3446 8816
TIME...MOT...LOC 0557Z 335DEG 28KT 3428 8832

MJ
Local storm report, Jul 1, 2:26 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
326 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     FLASH FLOOD      6 NNE JACKSON           35.70N  88.77W
07/01/2020                   MADISON            TN   PUBLIC

            UP TO 1 FOOT OF WATER COVERING CHRISTMASVILLE RD NEAR
            BERMUDA RD AND NORTHEAST MIDDLE SCHOOL.

&&

MJ
Local storm report, Jul 1, 4:23 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      4 SSE SAVANNAH          35.16N  88.22W
07/01/2020                   HARDIN             TN   LAW ENFORCEMENT

            SIGNIFICANT FLOODING NEAR THE INTERSECTION OF HIGHWAY
            69 AND HIGHWAY 226.

&&

MJ
Local storm report, Jul 1, 5:11 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     FLASH FLOOD      1 S HENDERSON           35.42N  88.65W
07/01/2020                   CHESTER            TN   TRAINED SPOTTER

            PART OF THE ROAD IN THE 600 BLOCK OF SIMMONS RD IS
            CAVING IN. ROAD IS CLOSED TO ALL TRAFFIC.

&&

MJ
Local storm report, Jul 1, 5:47 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
647 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     FLASH FLOOD      SELMER                  35.17N  88.59W
07/01/2020                   MCNAIRY            TN   LAW ENFORCEMENT

            WIDESPREAD FLOODING ACROSS SELMER. MANY STREETS ARE
            IMPASSABLE.

&&

MJ

The radar

The Columbus AFB radar (KGWX), 40 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Chickasaw

When
July 1, 5:55 AM CST to 11:00 AM CST
Where
Chickasaw County, Okolona to 1.32 mi E of Okolona
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
34.000, -88.750

Homes were flooded in Okolona.

Flash Flood, Monroe

When
July 1, 6:29 AM CST to 11:00 AM CST
Where
Monroe County, 3.2 mi NW of Aberdeen Stinson Arp to 2.63 mi WNW of Aberdeen Stinson Arp
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
33.878, -88.624

The White Rock Road and Egypt Road area was flooded. Water rescues were needed to evacuate residents from their homes.

Flash Flood, Lee

When
July 1, 7:20 AM CST to 11:00 AM CST
Where
Lee County, 6.6 mi S of Bissell to 5.33 mi W of Shannon
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
34.155, -88.829

County Road 506 under the Natchez Trace Parkway was flooded. Two vehicles were stalled in the water.

Flash Flood, Lee

When
July 1, 7:20 AM CST to 11:00 AM CST
Where
Lee County, 5.66 mi WSW of Shannon to 5.26 mi WSW of Shannon
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.102, -88.817

A house on County Road 152 was flooded with a family trapped inside. The family was rescued safely.

Flash Flood, Pontotoc

When
July 1, 7:57 AM CST to 11:00 AM CST
Where
Pontotoc County, 1.36 mi NE of Ecru to 1.23 mi WSW of Cherry Creek
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
34.366, -89.016

Flash flooding occurred in Ecru. A woman was rescued from a residence while another woman was stuck in her residence due to a flooded driveway. Several cars were stranded in the water. Water was over the hood of vehicles in some areas.

Flash Flood, Pontotoc

When
July 1, 8:01 AM CST to 11:00 AM CST
Where
Pontotoc County, 1.96 mi NNW of Esperanza to 1.61 mi NNE of Esperanza
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.397, -89.140

County Roads 102, 103, and 47 were flooded in southern Union County.

Thunderstorm Wind, Alcorn

When
July 1, 5:03 PM CST to 5:20 PM CST
Where
Alcorn County, 0.13 mi NNW of Hightown to 3.12 mi WSW of Hinkle
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.822, -88.671

Trees and power lines down from Kossuth to Hinkle.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909486, 909489, 909494, 909495, 909498, 909497, 909690.